Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 273, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 15, 2001, 8:33 PM CDT for Stevens County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 15, 2001, 8:33 PM CDT (01:33 UTC)
- Expired
- Jul 15, 2001, 9:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Stevens County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2123 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1877 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 160136 SVRDDC KSC189-160215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 833 PM CDT SUN JUL 15 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... STEVENS COUNTY IN SOUTHWEST KANSAS * UNTIL 915 PM CDT * AT 833 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF MOSCOW...OR ABOUT 11 MILES NORTHWEST OF HUGOTON...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED MOSCOW AT 855 PM CDT CAVE AT 905 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE CITY. LAT...LON 3739 10155 3722 10149 3728 10107 3737 101X10
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:00 PM CDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jul 15, 3:00 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SUN JUL 15 2001 12Z 5H LVL SHOWING 40-60M HT FALLS OVER MOST OF THE WESTERN CONUS WITH A WEAK UPPER HIGH OVER TX AND MAINLY A WESTERLY FLOW ALOFT OVER KS. W/V AND 5H ANALYSIS ALSO STILL SHOWING SEVERAL EMBEDDED WAVES UPSTREAM, ONE OF WHICH (VIA W/V LOOP) CROSSING THE COLORADO ROCKIES AT THIS TIME. THIS ONCE AGAIN IS AIDING IN STORMS TO DEVELOP OVER THE HIGHER ELEVATION AS OF 2 PM. 85H LVL THIS MORNING SHOWING MOISTURE POOLING ALONG A BAROCLINIC ZONE IN THE PANHANDLE OF TX WITH SOME WAA OVER THE FAR SW CWA. SBCAPES HERE APPEAR TO BE CLIMBING INTO THE 2000-300J/KG IN THIS AREA AND WITH AFTERNOON CU DEVELOPING IN THIS REGION COULD SEE A FEW TSRA EARLY THIS EVENING NEAR EHA AND LBL. FURTHER WEST W/V LOOP SHOWING S/W TROF LIKELY TO MOVE NORTHWEST OF OUR AREA EARLY TONIGHT, BUT GIVEN THE FLOW AND A WEAK BAROCLINIC ZONE NEAR OUR NORTHERN CWA A FEW TSRA COULD CROSS THIS AREA AS WELL BEFORE DISSIPATING. ELSEWHERE A FEW AND FAR BETWEEN SHOWERS WILL ALSO BE POSSIBLE BUT HAVE OPTED TO KEEP FORECAST DRY FOR NOW OR DEPENDING ON CU DEVELOPMENT AT ISSUANCE TIME MAY GO WITH SOME LESS THAN 20 POPS. FOR EARLY NEXT WEEK WILL CONTINUE TO SEE AN UPPER RIDGE BUILD INTO THE CENTRAL PLAINS ON MONDAY AND TUESDAY AS UPPER LEVEL TROF DEEPENS AND ENTERS THE WESTERN CONUS. SOUTHWEST FLOW DEVELOPING OVER CO/NM WHICH WILL CONTINUE TO SUPPLY SEVERAL EMBEDDED WAVES ACROSS THE PLAINS THROUGH TUESDAY. 85H THERMAL RIDGE AND LEE SFC TROF WILL BE POSITIONED OVER PARTS OF CWA BOTH DAYS. THIS MAY PROVIDE FOR SOME FOCUSING AT THE SURFACE FOR LATE DAY STORM WITH EACH SUCCESSIVE WAVE, HOWEVER ATMOSPHERE OVER MUCH OF WESTERN KANSAS WILL BE WARM AND DRY. THEREFORE CURRENT FORECAST LOOKS RIGHT ON TRACK WITH DRY CONDITIONS AND TEMPERATURES CLIMBING BACK WELL INTO THE 90S WITH EVEN A FEW 100S POSSIBLE BY TUESDAY. EXTENDED DISCUSSION... OVER TIME, MODELS TRENDING TOWARD SHIFTING UPPER RIDGE BACK WEST AND REBUILD STRONG CAP. MAY BE CHANGING BACK TO SEVERAL ROUNDS OF TSRA FOR NORTHERN PLAINS AS WAS THE CASE IN RECENT WEEKS WITH CWA DRY. DECIDED TO GO AHEAD AND REMOVE TSRA CHANCES FOR LATER PART OF FORECAST BASED ON THIS. WILL ALSO MAINTAIN TEMPS ABOVE CLIMO THROUGH DAY 10. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 068/096 070/098 070 100 GCK 067/097 069/099 069 100 EHA 066/099 066/100 068 200 LBL 067/098 067/099 068 200 HYS 068/095 069/099 069 200 P28 072/097 073/098 093 100 .DDC...NONE. RB/REITER
In the hours before
Local storm report, Jul 15, 6:26 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
626 PM CDT SUN JUL 15 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 3 N ELKHART KS .75 INCH HAIL
07/15/01 MORTON REPORTED BY PUBLIC
0558 PM JOHNSON CITY KS .75 INCH HAIL
07/15/01 STANTON REPORTED BY LAW
ENFORCEMENT
RBThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:51 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 39 min |
| Jul 15, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 49 min |
| Jul 15, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 30 min |
| Jul 15, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 42 min |
| Jul 15, 9:17 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 43 min |
| Jul 15, 9:53 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 52 min |
| Jul 15, 10:49 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 41 min |
| Jul 15, 11:44 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 46 min |
| Jul 16, 12:08 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.